Washington, 2014

Heavy Snow in Washington, January 8 to 9, 2014

January 8 to 9, 2014 · NWS OTX · 1 event in 1 county or zone

A moist Pacific storm system pushing into the region off of the Pacific brought heavy snow across the mountains of northeast Washington. Strong low level warm air advection limited heavy snowfall above 4,000 feet in elevation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist Pacific storm system pushing into the region off of the Pacific brought heavy snow across the mountains of northeast Washington. Strong low level warm air advection limited heavy snowfall above 4,000 feet in elevation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 8, 9:58 AM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Jan 8, 9:58 AM PST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
958 AM PST Wed Jan 8 2014

.SYNOPSIS...
A weak upper level disturbance will exit the Inland Northwest this
morning. Another more vigorous system will bring widespread
precipitation and locally heavy snow to the region tonight. A
much stronger storm will likely arrive on Saturday and bring windy
conditions and high mountain snow.

&&

.DISCUSSION...
Rest of today and tonight...Forecast area is in a break period
between systems this morning. While a few snow showers continue
to prowl the northeast Washington and Idaho Panhandle
mountains...in general precipitation has ended for the time being.
Instead...last night's precipitation has promoted areas of thick
fog and low clouds across the basin. As temperatures warm up
today...this situation will be aggravated...although the fog will
thin out...the low clouds will continue and essentially preclude
any sunshine over the region.

The next storm system will spread light isentropically driven
precipitation over the western zones early this
afternoon...probably mountain snow in the Cascades but with a
strong likelihood of a mix of rain or snow or freezing rain/sleet
in the deep basin west of Moses Lake. Cold air dammed in the lee
of the Cascades has locked in some boundary layer cold in in these
lower elevation locations which will eventually scrub this
evening...but until then the wintry mix is a real threat. Over the
eastern basin light rain will begin on the Palouse and points south
late this afternoon. In the Spokane/CD'A area initial light snow
should mix with rain early in the evening with very little
further accumulation over last night's snow expected...but the
roads will likely become quite slushy for the evening commute
especially on the unplowed secondary roads. Confidence of
precipitation type in this northern basin corridor is
guarded...and this will need to be watched closely through the
afternoon as the situation develops for the potential of another
Winter Weather Advisory for the evening commute.

To the north in the northeast valleys and North Idaho confidence
is high that all snow will result from this system with
significant overnight accumulations.

This forecast for this evening and overnight is a first look
estimate and forecast will be refined for the afternoon package.
/Fugazzi

&&

.AVIATION...
18Z TAFS: A weak surface gradient and melting fresh snow over much
of the region will promote continued widespread IFR ceilings
through at least early afternoon at most TAF sites. Only KLWS and
possibly KPUW will confidently see an improvement to VFR or MVFR
conditions this afternoon. After 20Z at KEAT and KMWH and after
22Z at the KGEG area TAF sites and KPUW the next storm system will
spread light precipitation and possibly break up the IFR stratus
into MVFR ceilings. RA at PUW and a mix of RASN at the KGEG area
sites are high confidence forecasts. The KEAT and KMWH sites may
experience a FZRA threat this afternoon with the initial onset of
precipitation. By 12Z-18Z Thursday the storm system will move
east of the region with lingering snow showers mainly in the
vicinity of the eastern TAF sites. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  33  36  31  37  34 /  70 100  40  50  20  80
Coeur d'Alene  34  33  38  31  38  33 /  70 100  50  60  20  90
Pullman        40  34  38  32  39  35 /  60 100  40  60  30  70
Lewiston       42  37  44  33  42  37 /  30  80  20  30  30  60
Colville       32  30  35  28  35  32 /  70 100  40  50  20  90
Sandpoint      32  31  37  29  37  34 /  70 100  90  70  30  90
Kellogg        33  31  35  29  35  32 /  70 100  90  80  50 100
Moses Lake     33  30  39  32  41  35 /  60  80  10  20  20  40
Wenatchee      32  31  38  33  39  33 /  50  80  20  20  20  40
Omak           30  26  33  29  35  30 /  70  90  10  30  10  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 PM this afternoon to 4 PM PST
     Thursday for Central Panhandle Mountains.

     Winter Storm Warning from 1 PM this afternoon to 4 PM PST
     Thursday for Northern Panhandle.

WA...Winter Weather Advisory from 1 PM this afternoon to 7 AM PST
     Thursday for East Slopes Northern Cascades.

     Winter Weather Advisory from 1 PM this afternoon to 7 AM PST
     Thursday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
     Thursday for Northeast Blue Mountains.

&&
Hazardous weather outlook, Jan 8, 6:42 AM PST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
642 AM PST WED JAN 8 2014

IDZ001-004-WAZ031-037-038-042-091500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
642 AM PST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW ACCUMULATIONS ARE EXPECTED LATE THIS
AFTERNOON INTO TONIGHT. SNOW LEVELS WILL RANGE FROM 4000 FEET IN
SOUTHEAST WASHINGTON TO THE VALLEY FLOORS IN THE CASCADES...
NORTHEAST WASHINGTON...AND THE FAR NORTH IDAHO PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL LINGER OVER THE IDAHO PANHANDLE INTO THURSDAY. ANOTHER
POWERFUL WINTER STORM WILL BRING ANOTHER ROUND OF SNOW BEGINNING
FRIDAY NIGHT...FOLLOWED BY WINDY CONDITIONS SATURDAY. WIND GUSTS
EXCEEDING 30 MPH WILL BE COMMON THROUGHOUT THE IDAHO
PANHANDLE...NORTHEAST WASHINGTON...THE CASCADES...AND THE EAST
SLOPES OF THE CASCADES. MOUNTAIN RIDGES AND OTHER EXPOSED AREAS
MAY EXPERIENCE WIND GUSTS OVER 50 MPH ON SATURDAY AND SATURDAY
EVENING.

IDZ002-003-026-027-WAZ032>036-041-043-044-091500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
642 AM PST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND ICE ACCUMULATIONS WILL BE POSSIBLE TODAY AND THIS
EVENING OVER THE UPPER COLUMBIA BASIN...WATERVILLE PLATEAU...AND
WENATCHEE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL STORM SYSTEM WILL PRODUCE RAIN AND STRONG WINDS ON
SATURDAY. WIND GUSTS OF 50 MPH OR MORE WILL BE POSSIBLE SATURDAY
AND SATURDAY EVENING OVER THE PALOUSE...COLUMBIA BASIN...WEST
PLAINS...WATERVILLE PLATEAU...AND SPOKANE AREA.

In the hours before

Local storm report, Jan 8, 1:00 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
100 PM PST WED JAN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HEAVY SNOW       7 E CHEWELAH            48.30N 117.57W
01/08/2014  M6.0 INCH        STEVENS            WA   PUBLIC

            6 INCHES OF NEW SNOW REPORTED AT 49 DEGREES NORTH SKI
            RESORT.

0520 AM     HEAVY SNOW       10 N NEWMAN LAKE        47.92N 117.11W
01/08/2014  M6.0 INCH        SPOKANE            WA   PUBLIC

            MT SPOKANE SKI RESORT REPORTED 6 INCHES OF NEW SNOW.

0525 AM     SNOW             4 ESE MULLAN            47.46N 115.70W
01/08/2014  M3.0 INCH        MINERAL            MT   PUBLIC

            3 INCHES OF SNOW REPORTED AT LOOKOUT PASS SKI RESORT.

0525 AM     SNOW             5 NW SANDPOINT          48.33N 116.64W
01/08/2014  M2.0 INCH        BONNER             ID   PUBLIC

            2 INCHES OF SNOW REPORTED AT SCHWEITZER SKI RESORT.

0600 AM     SNOW             3 NW AIRWAY HEIGHTS     47.68N 117.63W
01/08/2014  M1.6 INCH        SPOKANE            WA   OFFICIAL NWS OBS

            MEASURED AT THE NWS SPOKANE OFFICE.

0600 AM     SNOW             3 ESE AIRWAY HEIGHTS    47.63N 117.52W
01/08/2014  M1.5 INCH        SPOKANE            WA   OFFICIAL NWS OBS

            SPOKANE INTERNATIONAL AIRPORT

0600 AM     SNOW             DAVENPORT               47.65N 118.15W
01/08/2014  E2.0 INCH        LINCOLN            WA   PUBLIC

            REPORTED VIA SOCIAL MEDIA

0700 AM     SNOW             Haydon                  47.75N 116.78W
01/08/2014  M2.0 INCH        KOOTENAI           ID   CO-OP OBSERVER

0700 AM     SNOW             PRICHARD 3 ESE          47.64N 115.92W
01/08/2014  M3.0 INCH        SHOSHONE           ID   CO-OP OBSERVER

0700 AM     SNOW             Worley Fire District    47.48N 117.00W
01/08/2014  M3.0 INCH        KOOTENAI           ID   CO-OP OBSERVER

0730 AM     SNOW             6 W ROSALIA             47.23N 117.49W
01/08/2014  U1.5 INCH        WHITMAN            WA   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. SNOW STARTED TO FALL EARLY ON
            TUESDAY AND CONTINUED OFF AND ON THROUGH TUESDAY NIGHT.

0800 AM     SNOW             BAYVIEW                 47.97N 116.57W
01/08/2014  M3.0 INCH        KOOTENAI           ID   CO-OP OBSERVER

0800 AM     SNOW             STEHEKIN                48.35N 120.73W
01/08/2014  M4.0 INCH        CHELAN             WA   CO-OP OBSERVER

0800 AM     SNOW             BAYVIEW                 47.97N 116.57W
01/08/2014  M3.0 INCH        KOOTENAI           ID   CO-OP OBSERVER

0819 AM     SNOW             4 N HAYDEN LAKE         47.82N 116.75W
01/08/2014  E3.8 INCH        KOOTENAI           ID   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. SNOW BEGAN AROUND 1615 PST ON
            TUESDAY AND CONTINUED INTO THE NIGHT. ELEVATION OF 2250
            FT.

0857 AM     SNOW             3 NNE LOON LAKE         48.10N 117.59W
01/08/2014  M1.8 INCH        STEVENS            WA   TRAINED SPOTTER

            FELL OVERNIGHT. WATER EQUIVALENT WAS .21

0900 AM     HEAVY SNOW       SANDPOINT               48.29N 116.56W
01/08/2014  M4.6 INCH        BONNER             ID   CO-OP OBSERVER

0905 AM     SNOW             1 ENE METALINE          48.86N 117.37W
01/08/2014  U1.5 INCH        PEND OREILLE       WA   TRAINED SPOTTER

            TOTAL SNOWFALL THROUGH 0800 PST THIS MORNING. SNOW BEGAN
            AT 1555 PST ON TUESDAY. LIGHT SNOW CONTINUING TO FALL
            THROUGH 0900 PST.

1016 AM     SNOW             NW BLANCHARD            48.02N 116.98W
01/08/2014  M2.2 INCH        BONNER             ID   TRAINED SPOTTER

            SPOTTER REPORTED 2.2 INCHES OF SNOW OVERNIGHT AND JUST
            NOW STARTING TO SNOW ONCE AGAIN.

&&

RFLIEHMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
January 8, 2:00 PM PST to January 9, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Storm total snowfall totals of nine and ten inches at 49 Degrees North Ski Resort and Mt. Spokane Ski Resort respectively.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489461.